Dangerous drug lawyers at Pintas & Mullins Law Firm highlight a recent study that found that statin drugs, prescribed to lower cholesterol, may also increase the risk of developing cataracts. The large observational study found a small but significant increase in cataracts in statin users, which was further heightened the longer the patient was prescribed.
The association between obstructed eye vision and statin use has been debated since the drugs’ introduction in the 1980s. Many controversial studies have been performed on the topic, with conflicting results. The most recent study was conducted by researchers at the VA North Texas Health System at the University of Texas Southwestern. Researchers examined more than 33,500 patients, over 6,000 of whom were prescribed statins.
Researchers found that statin users had a 9% increased risk of developing cataracts than nonusers. Cataracts is a degenerative eye condition characterized by clouding of the normally clear lens of the eye. The condition can significantly diminish quality of life, causing normal daily activities, such as driving and reading, to become increasingly difficult.
For a free legal consultation, call (800) 794-0444
According to the Mayo Clinic, most cataracts develop with aging or when injury (or drug ingredients) changes the tissue in the eye’s lens. Along with statins, long-term use of steroid medications has been known to cause cataracts.
As stated, statin drugs are prescribed to treat high cholesterol in the blood. High cholesterol is often caused by many of the same factors that also put patients at risk of developing cataracts, such as: obesity, high blood pressure, diabetes, and excessive amounts of alcohol or tobacco consumption. Cataracts can be effectively treated with surgery, however, this treatment is expensive and carries its own risks (infection, bleeding, retinal detachment).
We have written extensively about and are currently representing clients who developed type 2 diabetes after taking Lipitor or any other statin. Several studies published in recent years have found as much as a 27% increased risk of diabetes, particularly in patients taking Lipitor, Crestor, and Zocor. The FDA recently updated the labels of all statin drugs to include the risk of type 2 diabetes development, along with the possibility of adverse brain effects.
Statins are among the most commonly prescribed drugs in the United States, and the most widely prescribed medication to prevent adverse cardiovascular events. Some of the most popular brand-name statin drugs include Lipitor, Zocor, Mevacor, Crestor, and Prevachol.
One statin-diabetes study found that older statin patients were at a heightened risk, regardless of drug dose or duration, for new-onset diabetes development. Another determined that older women, particularly those in menopause, who were prescribed statins had a higher risk of developing diabetes.
Complete a Free Case Evaluation form now
We also recently reported on the potential for musculoskeletal problems in statin patients. Muscle and joint aching and tenderness is the most common side effects of statins, however, the higher dose patients take, the more severe these problems can become.
One study, which also analyzed military personnel in Texas, found that statin users were more likely to report significant musculoskeletal problems (dislocations, osteoarthritis, disease) than nonusers. Authors concluded that musculoskeletal disease occurred in about one of every 40-60 statin users, and called for additional research on the topic. Statins are widely known to impair skeletal-muscle content and function.
Lipitor lawyers at Pintas & Mullins Law Firm are currently reviewing, accepting and representing cases involving statin drugs and development of type 2 diabetes. If you or a loved one was seriously injured by a statin or any other pharmaceutical, you may be entitled to compensation for your medical bills and lost wages through a lawsuit against the drug’s manufacturer. Contact a qualified pharmaceutical attorney as soon as possible for a free legal consultation.